Alert archive / Texas / River Flood Warnings in 2016
River Flood Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Aug 28, 2016, 10:02 PM CDT for Brewster County, Texas. It took effect at Aug 29, 2016, 12:45 AM CDT. It was in force for 44 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2016, 10:02 PM CDT (03:02 UTC)
- In effect from
- Aug 29, 2016, 12:45 AM CDT
- Expired
- Aug 30, 2016, 8:28 PM CDT
- In force
- 44 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Castolon (CSTT2). The gauge peaked at 15.79 ft at Aug 28, 2016, 11:00 PM CDT.
- Action stage
- 13 ft
- Minor stage
- 15 ft
- Moderate stage
- 19 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
985
WGUS44 KMAF 290302
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1002 PM CDT SUN AUG 28 2016
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Castolon affecting Brewster County
.Thunderstorms have produced heavy rainfall along the Rio Grande and
associated tributaries Brewster County this evening. The Terlingua
Creek watershed has received several inches of rainfall over the past
several hours, and Terlingua Creek is rapidly rising. This will
result in rapid rises on the Rio grande overnight, from Santa Elena
Canyon, where Terlingua Creek empties into the Rio Grande, downstream
through at least Cottonwood Campground in Big Bend Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
The next statement will be issued Monday morning.
&&
TXC043-291902-
/O.NEW.KMAF.FL.W.0010.160829T0545Z-160831T0128Z/
/CSTT2.1.ER.160829T0545Z.160829T1200Z.160829T1328Z.NO/
1002 PM CDT SUN AUG 28 2016
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Castolon.
* until Tuesday evening, or until the warning is cancelled.
* At 9PM Sunday the stage was 9.2 feet (2.8 meters).
* flooding is forecast.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...Rise above flood stage by after midnight tomorrow and
continue to rise to near 16.7 feet (5.1 meters) by tomorrow
morning. The river will fall below flood stage by tomorrow
morning.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood
stage, and lowland flooding begins. The river begins to flood the
road between Santa Elena Canyon and Cottonwood Campground in Big
Bend National Park. The river begins to flood the parking lot at
Santa Elena Canyon, and cut off the nature trail into the canyon.
Campers in Cottonwood Campground need to prepare for possible
evacuations.
This crest compares to a previous crest of 16.6 feet (5.0 meters) on
Jun 20 2009.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Mon Mon
1AM 7AM 1PM 7PM
Castolon 13.0 15.0 9.2 Sun 9 PM 15.4 16.7 9.8 6.7
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Mon Mon Mon Mon
1AM 7AM 1PM 7PM
Castolon 4.0 4.6 2.8 Sun 9 PM 4.7 5.1 3.0 2.0
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$1 follow-up statement
761
WGUS84 KMAF 300708
FLSMAF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 AM CDT TUE AUG 30 2016
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Castolon affecting Brewster County
.Water levels were high on the Rio Grande at Castolon but have receded
to below action stage. Levels are expected to remain below action stage
baring additional rainfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
This will be the last statement.
&&
TXC043-300738-
/O.CAN.KMAF.FL.W.0010.000000T0000Z-160831T0128Z/
/CSTT2.1.ER.160829T0310Z.160829T0345Z.160829T0539Z.NO/
208 AM CDT TUE AUG 30 2016
The Flood Warning is cancelled for
the Rio Grande at Castolon.
* At 1AM Tuesday the stage was 12.2 feet (3.7 meters).
* Fell below flood stage at 0:39 AM Monday.
* Flood stage is 15.0 feet (4.6 meters).
* Forecast...The river will continue to fall to 10.3 feet (3.1
meters) by tomorrow morning.
This crest compares to a previous crest of 16.0 feet (4.9 meters) on
Aug 29 2016.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Tue Tue Wed
7AM 1PM 7PM 1AM
Castolon 13.0 15.0 12.2 Tue 1 AM 7.7 12.4 8.4 7.4
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Tue Tue Tue Wed
7AM 1PM 7PM 1AM
Castolon 4.0 4.6 3.7 Tue 1 AM 2.3 3.8 2.6 2.3
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340 2900 10349
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 28, 5:25 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 28, 5:25 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 525 PM CDT SUN AUG 28 2016 .DISCUSSION... See 00Z Aviation Discussion below. && .AVIATION... Area radars show widespread convection across West Texas and Southeast New Mexico this afternoon, firing off multiple boundaries, including one approaching KMAF from the south. Models suggest this could carry one well into the overnight hours, and we'll update termianls as needed. Otherwise, forecast soundings suggest widespread stratus developing overnight, w/LIFR cigs possible KMAF/KCNM/KHOB near 12Z or so. MVFR conditions should prevail further S and W. Cigs look slow to scatter out Monday afternoon, if at all. && .PREV DISCUSSION... /issued 137 PM CDT SUN AUG 28 2016/ DISCUSSION... Started the day stuck between an upper low over the 4 corners region and one on the TX coast with the sub tropical ridge extending in from VA. The 4 corners low will get pulled NE while the gulf low meanders down the coast before weakening. By mid week the upper ridge will become more established over the Central Plains with the next upper trough swinging over the NW late in the week. A surface ridge will build south Monday pushing a weak boundary through the area with the wind becoming east to northeast. As far as temps not expecting much change in overnight readings. With plentiful clouds and rain/outflows will keep temps below normal through midweek. Currently in a wet pattern... still looking good for heavy rain potential in SE NM but timing may be a little later... not just tonight but may carry well into Monday. May start first in Lea Co with precip moving down into/developing over Eddy later. The Excessive Rainfall Outlook for tonight does have a slight risk over SE NM down to Alpine. Have considered a Flash Flood Watch for tonight and possibly tomorrow mainly for SE NM but after coordinating with ABQ and LUB have decided to wait for the time being. This afternoon have storms firing over the Davis Mtns... Marfa Plateau... and along the Eastern Permian Basin. Rain chances continue in the forecast through Friday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 70 87 69 86 / 30 40 40 40 Carlsbad 68 80 67 80 / 60 60 60 60 Dryden 72 89 72 88 / 30 40 40 40 Fort Stockton 67 83 66 83 / 40 50 50 40 Guadalupe Pass 62 72 61 72 / 50 60 60 60 Hobbs 64 80 64 80 / 60 60 60 50 Marfa 60 77 61 76 / 50 60 50 50 Midland Intl Airport 69 84 68 85 / 40 50 50 40 Odessa 70 85 67 85 / 40 50 50 40 Wink 70 86 69 85 / 50 50 50 50 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 44/84/44
Hazardous weather outlook, Aug 28, 1:55 PM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 155 PM CDT SUN AUG 28 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 155 PM CDT SUN AUG 28 2016 /1255 PM MDT SUN AUG 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF HEAVY RAINFALL, LOCALIZED FLASH FLOODING AND FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE THROUGH TONIGHT. ELEVATED FLOWS, IF NOT FLOODING WILL BE POSSIBLE ON THE RIO GRANDE RIVER, OR THE PECOS RIVER IN NEW MEXICO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH WEDNESDAY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL CONTINUE TO BE THE MAIN CONCERN WITH THESE STORMS, ALONG WITH FLOODING ALONG THE RIO GRANDE, IF NOT THE PECOS RIVER IN SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:15 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos, Terrell | 3 hr |
| Aug 28, 8:20 PM CDT | Areal Flood Advisory | MAF | Terrell | 3 hr |
| Aug 28, 9:44 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Aug 28, 10:39 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Aug 28, 11:08 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Aug 28, 11:28 PM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| Aug 29, 12:59 AM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Aug 29, 1:25 AM CDT | Areal Flood Warning | MAF | Gaines | 6 hr |
| Aug 29, 1:31 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Aug 29, 3:48 AM CDT | Areal Flood Advisory | MAF | Dawson, Martin | 3 hr |
| Aug 29, 3:56 AM CDT | Areal Flood Warning | MAF | Andrews, Gaines | 6 hr |
| Aug 29, 4:33 AM CDT | Flash Flood Watch | MAF | Andrews, Crane, Dawson, Ector, Gaines, Loving and 7 more | 47 hr |
| Aug 29, 7:36 AM CDT | Areal Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Aug 29, 1:14 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Aug 29, 1:26 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 4 hr |
| Aug 29, 3:06 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Aug 29, 5:51 PM CDT | Areal Flood Advisory | MAF | Pecos, Ward | 3 hr |
Nearby
River Flood Warnings in Texas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.